How to Taper from Methadone Properly
How to taper from Methadone properly? This is a tough one, folks because the withdrawal process is both lengthy and intensely disorienting. This method should be able to get you off of Methadone without too much discomfort if done correctly. When it comes down to getting clean from Opiates/ opiate-like drugs, there are two ways to do it: Cold Turkey or Gradual Reduction (easing off).
I went with the latter since it’s a much safer way to go about it, and believe me; you want to do this gradually instead of cold turkey; trust me on that one! There are many programs out there, but I found it best to go at my own pace.
Methadone is both physically addicting and very hard on your body/nervous system. This method of “tapering” will allow you to reduce your intake while minimizing adverse side effects gradually.
A word of warning before we get started, this is no walk in the park, so don’t go thinking you can jump right into it! If you do, don’t blame me for the lack of preparation on your part!
Also, remember these golden rules: No matter what, you MUST take ALL of your doses every day. If you miss any, the effectiveness will be lost, and withdrawals will be worse later on.
* The amounts I suggest may not work for you (everyone is different). There is no way to tell how much Methadone your body can handle, so err with caution and don’t try to “beat the system” by taking more than the suggested amount.
* If you feel like crap at any time, stop taking it immediately or as soon as possible (I cannot stress this enough!).
* It takes about three days for methadone to leave your system altogether, so plan accordingly. Three days before, during, and after without a doubt!
Now that we’ve got all of that taken care of, it’s time to get started! Follow these steps, and you should be just fine:
* It would be best if you calculated your approximate daily intake. Do this by multiplying the number of times you take methadone by 20 mg’s (e.g., 5×20=100mg/day). So in the case of my friend, he was taking 400mg per day, twice daily. If your dosage is different, go with whatever works for you, but again, please remember that you MUST take ALL doses every day for this method to work correctly!
* Decide how many days it will take for each dose reduction. I stay on each dose reduction for at least three days (3×20=60mg/day). So in the case of my friend, this would take 10-11 days to complete. This may seem like a long time, but trust me, it’s worth the wait!
* The first day you start taking 20 mg less than your usual amount (in my friend’s case 400mg-80mg=320mg), do NOT skip any doses during that time! You should begin feeling withdrawal symptoms at this point (if not, then too much methadone is still in your system, so stop immediately!) If you do feel crappy, don’t worry. Soon you’ll be glad it’s only temporary. I promise!
Once you’ve completed step one, it’s time to start taking 80mg less each day. Follow the same rules as before.
This time you’ll be reduced by 60mg daily (400mg-80mg=320 mg/day). Again, stick with this for at least three days). Now I know what you’re thinking; when will this end? The answer is not so straightforward, but you must have stuck with me this far, so I’ve only got one more step for you! Trust me on this one since I can tell you without a doubt it’s worth the wait!
IMPORTANT: If you can’t handle any of these steps, then STAY where you are and work up to them slowly over time; just don’t give up!
You’ll now be taking 20mg less everyday (320mg-80mg=240mg). This is the final step, and you should feel much better by this time. If not, don’t worry; it won’t take long to feel normal again. Remember, it’s only temporary! Take it easy for these last few days and enjoy your newfound freedom!